I recently had upper eyelid surgery that included the use of Botox in my forehead. At the same time I had Radiesse injected in nasal folds. Five days after these procedures I experienced paralysis in the muscles that control my upper lip. I can't smile and my speech is impaired. My doctor said the only explanation is that the Botox migrated to the muscles that control my upper lip. Are there other opinions?
Risk of Botox Migration in Face
Doctor Answers (8)
Risk of Botox migration distant from injection sites
While there have been reports of distant migration of Botox or Dysport from injection sites, it is exceedingly rare. The key is not to massage the botulum toxin injection sites for 12 hours to minimize risk of migration. A more common Botox or Dysport migration happens on glabellar forehead injection where there can be occasional droopy upper eyelids that could last 4 weeks.
Web reference: http://www.drwilliamting.com/Botox_Dysport.html
Botox migrates other facial areas affect smile
Botox Cosmetic may migrate partially to affect other facial muscles which were not intended. Normally, small doses of Botox are injected at very specific sites to affect specific muscles to improve facial wrinkles. Occasionally, this Botox moves a bit away from the injection site and weakens other muscles.
Most commonly the upper eyelid becomes droopy after Botox injections in between the eyebrows or Crow's feet. It's important not to massage the face immediately after Botox treatment. Crow's feet Botox treatment may also affect the smile & upper lip movement too.
Unintended facial weakness from Botox treatment will recover. Muscle activity returns once the Botox activity is gone, which is usually 3-4 months.
If the procerous muscle was targeted and Botox was placed low in the glabella there is a possibility of migration inferiorly affecting the vertical muscle going from the lateral aspect of the nasal bones down to the upper lip called the levator labii superiors alaeque nasi muscle. Paralysis of this muscle would result in the symptoms you have related. I have injected thousands of patients with Botox, Dysport and Xeomin and have not seen this complication but years ago I did see a patient who was injected by another physician who had your exact symptoms. Your issues will likely resolve over the next 3-4 months with resolution of your neurotoxin. Best of luck to you.
You might also like...
Botox, Wrinkle Treatment, Beverly Hills Botox, Los Angeles Botox
It seems unlikely that the Botox migrated all the way from the forehead to the upper lip. You didn't mention whether or not the Radiesse was mixed with Xylocaine, Lidocaine or perhaps even Marcaine all of which could cause temporary numbess of the upper lip from NLF Radiesse.
There is another possible explanation that is related to the eyelid surgery (Blepharoplasty) especially if your lower eyelids were done. The infra-orbital nerve exits just below the lower eye socket (orbital rim) and provides sensation to the upper lip. It may have been injured from injection or lower eyelid surgery.
Botox in forehead does not affect upper lip.
1) If you only had Botox in your forehead, this could not have affected your upper lip.
2) More likely explanation is that Radiesse needle caused some temporary nerve injury.
Botox migration from forehead to lips
It's very unlikely that the lip issues you are seeing would be related to Botox migration, especially since you are not describing any brow or eyelid droopiness. It is more likely the lip issues are related to the trauma of the Radiesse injections. If the issue has not resolved in 2 weeks, go back to see your practitioner again or see another physician for a second opinion.
Could be from swelling from Radiesse and most probably will resolve
Based on my experience, I have injected thousands of patients with Botox and have never had a patient with upper lip issues from injection of Botox in the forehead. Five days after Radiesse in the nasaolabial fold, you can still experience swelling that will resolve and improve the upper lip.
Unlikely that Botox migrated to the upper lip muscles
It is unlikely that the Botox migrated that far. Perhaps the doctor injected low and centrally on your cheek to treat the crow's feet. This can hit the zygomaticus major and minor muscles which could impact your smile. If it was from Botox, it should improve within about 4 months.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.